A patient, aged 68 years, presented with a history of type 2 diabetes for the last 10 years. He had two recent hospitalizations for right knee infection with antibiotic bead placement, and was admitted for the third time in recent months for right knee irrigation and antibiotic bead removal.
The patient was taking glimepiride 4 mg twice daily and metformin 500 mg twice daily for diabetes management.
During a previous hospital stay, the oral agents were stopped in the setting of infection and hyperglycemia. Neutral protamine hagedorn (NPH) insulin was started: 20 units in the morning and 10 units in the evening. When on these doses of NPH insulin, patient experienced morning hypoglycemia about one to two times weekly, with glucose values in the 50 mg/dL range.
After the infection resolved, the patient discontinued insulin and resumed oral agents at the doses listed above. Hypoglycemia resolved, and patient was experiencing average morning readings of 80 to 90 mg/dL.
Hemoglobin A1C was 8.3% at time of third hospital admission. Creatinine was 0.8 to 0.9 in the last year.
In the last year, the patient lost 50 pounds, which was attributed to changes in diet and multiple hospital stays.
The patient had history of chronic obstructive pulmonary disease (COPD), for which he was prescribed maintenance steroids in the form of prednisone 5 mg twice daily. In the last three months, the patient required an increase in steroids due to a COPD exacerbation. He did not require home oxygen therapy.
With recent variable glucose control, weight loss, infection, and increased steroid dose for COPD exacerbation, the patient’s A1c was not a reliable picture of diabetes control. The patient’s fructosamine value (FRA) was checked, and was 153 mcmol/L; normal values usually range from 200 to 285 mcmol/L. In setting of weight loss and low fructosamine, an albumin level was checked and was low at 2.4 g/dL; normal value is considered 3.5 to 5.0 g/dL.
Answer the following questions:
All of the above.
Impaired renal function, infection, dehydration, sepsis, acidosis, and use of contrast dye are all contraindications for metformin use.
All of the above.
Metformin should be ceased at least 48 hours prior to the procedure (or on admission for an emergency procedure), and not restarted until the patient has fully recovered and begins eating and drinking normally. The glucose levels of patients in catabolic states –sepsis or in the post-operative period — should be monitored and short-term insulin therapy is strongly advised.
Increased age, impaired renal function and dehydration are also factors that increase risk of metformin-related lactic acidosis.
Glucose control is usually assessed in diabetes with the fructosamine measurement that indicates average glucose levels over the preceding 12 weeks.
A1c is inappropriate where there has been a recent change in diet or treatment within two to six weeks, or if there are abnormalities of red blood cell aging or mix of hemoglobin subtypes
Glucose control is usually assessed in diabetes with the HbA1c measurement that indicates average glucose levels over the preceding 12 weeks
Fructosamine is the preferred measurement in patients with recent blood loss, hemolytic anemia, or sickle cell disease, as it reflects an average of blood glucose levels, but over a shorter period of two to three weeks.
Glucose control is usually assessed in diabetes with the fructosamine measurement that indicates average glucose levels over the preceding 12 weeks
Resume oral agent use with decreased doses: metformin 500 mg twice daily and glimepiride 2 mg in the morning only.
It was felt that the patient’s lower fructosamine value could not be relied on, given his low albumin. There was a concern for ongoing issues with hypoglycemia on his pre-admission therapy with higher dose of glimepiride (4 mg twice daily) and when he was on insulin, largely related to his weight loss.
His discharge plan was to decrease glimepiride to 2 mg in the morning only and continue metformin 500 mg twice daily. It was recommended that he monitor glucose twice daily (before breakfast and evening meal).
The patient followed up with his medical provider one week after discharge to review his glucose control, and glucose values were ranging 90 to 130 mg/dL in the morning and in the evening. The patient was told that if he was ill with nausea, vomiting, or diarrhea, or has a COPD exacerbation that he should stop metformin use and contact his primary-care provider.
Jennifer A. Grenell, APRN, CNP, practices at the Mayo Clinic department of Endocrinology, specializing in diabetes management.